Journal Article

Deaths Involving MDMA and the Concomitant Use of Pharmaceutical Drugs

J.L. Pilgrim, D. Gerostamoulos and Olaf H. Drummer

in Journal of Analytical Toxicology

Volume 35, issue 4, pages 219-226
Published in print May 2011 | ISSN: 0146-4760
Published online May 2011 | e-ISSN: 1945-2403 | DOI: http://dx.doi.org/10.1093/anatox/35.4.219
Deaths Involving MDMA and the Concomitant Use of Pharmaceutical Drugs

More Like This

Show all results sharing these subjects:

  • Medical Toxicology
  • Toxicology (Non-medical)

GO

Show Summary Details

Preview

The increasing use of 3,4-methylenedioxymethamphetamine (MDMA, “ecstasy”) and tendency of users to combine MDMA with pharmaceutical agents (especially serotonergic medication) warrants a thorough understanding of MDMA's toxicity profile and potential for drug interactions. This study examined the involvement of MDMA and concurrently administered pharmaceutical drugs in cases reported to the Victorian State Coroner. The National Coroners Information System was used to conduct a comprehensive search and examination of all closed cases between 2002 and 2008 where MDMA was detected. Pathology, toxicology, and Coroners' findings were considered in all cases. In all, 106 fatalities were identified, of which 43 (41%) cases involved the concomitant use of MDMA with other drugs, including pharmaceuticals that were likely to result in an adverse drug reaction or varying risks (4 high-risk cases involved moclobemide and MDMA, in addition to 10 moderate-risk cases, and 5 minor-risk cases). These findings highlight the importance of recognizing and publicizing potential drug interactions between MDMA and pharmaceutical preparations that may result in lethal toxicity, in particular serotonin toxicity.

Journal Article.  0 words. 

Subjects: Medical Toxicology ; Toxicology (Non-medical)

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.